Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 66, NWS Tucson, AZ

August 20, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2015, 1:06 PM MST for Cochise County, Arizona. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2015, 1:06 PM MST (20:06 UTC)
Expired
Aug 20, 2015, 1:30 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:08 PM MSTTSTM WND GST 602 S Fort Huachuca, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS55 KTWC 202006
SVRTWC
AZC003-202030-
/O.NEW.KTWC.SV.W.0066.150820T2006Z-150820T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 130 PM MST

* AT 105 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SIERRA 
  VISTA...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIERRA VISTA...HUACHUCA CITY...SIERRA VISTA SOUTHEAST...
  NICKSVILLE...FORT HUACHUCA...RAMSEY CANYON PRESERVE AND HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3135 11028 3152 11045 3169 11029 3147 11009
TIME...MOT...LOC 2005Z 233DEG 9KT 3148 11026 

$$
2 follow-up statements
445 
WWUS55 KTWC 202022
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST THU AUG 20 2015

AZC003-202030-
/O.CON.KTWC.SV.W.0066.000000T0000Z-150820T2030Z/
COCHISE AZ-
122 PM MST THU AUG 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 121 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED OVER SIERRA VISTA...MOVING NORTHEAST 
AT 10 MPH.

THIS STORM IS ALSO PRODUCING VERY HEAVY RAINFALL RATES...THAT WILL 
LIKELY RESULT IN SIGNIFICANT PONDING OF WATER AND MINOR STREET 
FLOODING.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...SIERRA VISTA SOUTHEAST...NICKSVILLE...
FORT HUACHUCA...RAMSEY CANYON PRESERVE AND HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3135 11028 3152 11045 3169 11029 3147 11009
TIME...MOT...LOC 2021Z 233DEG 9KT 3150 11022 

$$
031 
WWUS55 KTWC 202030
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST THU AUG 20 2015

AZC003-202039-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-150820T2030Z/
COCHISE AZ-
130 PM MST THU AUG 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 130 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING IN THE HUACHUCA MOUNTAINS AND 
SIERRA VISTA HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES 
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING WILL 
BE ALLOWED TO EXPIRE. 

HOWEVER GUSTY WINDS TO 45 MPH AND HALF INCH HAIL ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3135 11028 3152 11045 3169 11029 3147 11009
TIME...MOT...LOC 2024Z 233DEG 9KT 3150 11022 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:43 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 9:43 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU AUG 20 2015

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM
TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST
CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED
MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL
AVERAGES FRIDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY WAS SHOWING SOME CLOUDS ALREADY
STARTING TO BUILD UP ACROSS FAR SOUTHEAST ARIZONA AND IN THE WHITE
MOUNTAINS THIS MORNING. MOISTURE WILL CONTINUE TO INCREASE TODAY AND
MORE SO THIS WEEKEND. THAT SAID...CHANCES OF RAIN WILL BE GOING UP
GRADUALLY STARTING TODAY. CURRENT FORECAST APPEARED TO HANDLE THE
TRENDS WELL...SO NO UPDATES NECESSARY THIS MORNING. PLEASE REFER TO
THE ADDITIONAL SECTIONS FOR MORE DETAILS.

&&

.AVIATION...VALID THRU 21/12Z.
FEW-SCT CLOUDS ABV 12K FT. AFT 20/21Z SCT TO LOCALLY BKN 8-10K FT
AND SCT-BKN LYRS AOA 12K FT. CHANCE FOR -SHRA/-TSRA FROM KTUS SOUTH
AND EAST...WITH AN EMPHASIS ON THE SOUTHERN TERMINALS KOLS AND KDUG.
BRIEF MVFR CONDITIONS AND GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER
TSRA. OTHERWISE...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN
UNDER 10 KTS EXCEPT WLY 6-13KTS 20/21Z THRU 21/03Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL START TO INCREASE TODAY WITH ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN AREAS. THEN
THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD
THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN
15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND TUESDAY...BUT
AGAIN GENERALLY REMAINING 15 MPH OR LESS.

&&

.PREV DISCUSSION...BASED ON VARIOUS NWP SOLUTIONS...THERE WERE NO
SIGNIFICANT ADJUSTMENTS TO THE INHERITED GRIDDED DATA
POP/WEATHER/TEMP FIELDS FOR THIS FORECAST ISSUANCE. HIGH PRESSURE
ALOFT CENTERED NEAR THE NRN BAJA CALIFORNIA COAST WILL WEAKEN INTO
THIS WEEKEND. THE DRY NWLY FLOW GENERALLY IN THE 700-300MB LAYER
WILL TRANSITION TO LIGHT WLY FLOW FRI AND CONTINUE SAT.

FOR TODAY AND TONIGHT...SEVERAL HRRR SOLUTIONS SUGGEST AN EARLY
START TO SHOWER/TSTM ACTIVITY...PERHAPS BY 18Z-19Z SOUTH-TO-
SOUTHEAST OF TUCSON AND ESPECIALLY FAVORING SANTA CRUZ/SWRN COCHISE
COUNTIES BY MID-AFTERNOON. MEANWHILE...THERE SHOULD BE ENOUGH
MOISTURE TO JUSTIFY ISOLATED SHOWERS/TSTMS THIS AFTERNOON INTO
TONIGHT FROM TUCSON EAST TO THE NEW MEXICO BORDER. PRECIP-FREE
CONDITIONS WILL CONTINUE ACROSS WRN PIMA COUNTY.

20/00Z GFS/ECMWF/CMC SUGGEST THAT PRECIP COVERAGE SHOULD INCREASE
STARTING FRI FOLLOWED BY SCATTERED TO PERHAPS NUMEROUS SHOWERS/
TSTMS...ESPECIALLY SUN INTO MON NIGHT OR SO. THIS SCENARIO SEEMS
REASONABLE GIVEN THAT THE MID AND UPPER FLOW IS PROGGED TO BECOME
ELY/SELY STARTING SUN AND CONTINUING EARLY NEXT WEEK. HAVE NOTED
SOME DISCREPANCIES BETWEEN THE GFS/ECMWF SOLUTIONS FOR EARLY NEXT
WEEK. IN GENERAL...THE 20/00Z GFS TRENDED SOMEWHAT DRIER VERSUS
PREVIOUS GFS SOLUTIONS FOR QPF/S SUN-MON...AND THE 20/00Z ECMWF WAS
MARKEDLY MORE ROBUST WITH QPF/S FOR MON-TUE VERSUS THE 20/00Z GFS.

BASED ON THESE DIFFERENCES...OPTED TO MAKE ONLY VERY MINOR
MODIFICATIONS TO THE GRIDDED DATA POPS SUN-TUE. AT THIS TIME...
APPEARS THAT THE BEST COVERAGE OF SHOWERS/TSTMS SHOULD OCCUR ROUGHLY
SUN AFTERNOON INTO MON NIGHT...OR PERHAPS EARLY TUE. THEREAFTER...
THE GFS TRANSITIONED THE UPPER HIGH CENTER FROM NEAR THE FOUR
CORNERS REGION INTO SERN NEW MEXICO/WEST TEXAS NEXT WED. SWLY FLOW
ALOFT ASSOCIATED WITH THIS SCENARIO WOULD CONFINE SHOWERS/TSTMS
MAINLY TO ERN SECTIONS BY NEXT WED. HOWEVER...THE ECMWF MAINTAINED
THE UPPER HIGH TO BE CENTERED NEAR THE FOUR CORNERS. SLY/SELY FLOW
ALOFT ASSOCIATED WITH THIS SCENARIO WOULD KEEP PRECIP CHANCES HIGHER
FURTHER WWD VERSUS THE GFS SOLUTION. THE UPSHOT...ISOLATED TO
SCATTERED SHOWERS/TSTMS AREA-WIDE NEXT WED...WITH HIGHER POPS ACROSS
GREENLEE/GRAHAM/COCHISE COUNTIES.

HIGH TEMPS TODAY WILL BE QUITE SIMILAR TO TEMPS ACHIEVED WED... AND
WILL CONTINUE TO AVERAGE ABOUT 2-5 DEGS F ABOVE NORMAL. SOME MINOR
COOLING WILL THEN OCCUR FRI FOLLOWED BY NEAR NORMAL DAYTIME TEMPS
FOR MUCH OF THE AREA SAT-TUE. HIGH TEMPS SHOULD TREND UPWARD AND
GENERALLY A FEW DEGS ABOVE NORMAL NEXT WED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 12:43 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST THU AUG 20 2015

AZZ502>504-515-202015-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
1243 PM MST THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE POINTS.

LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121
TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:43 PM MSTSpecial Weather StatementTWCPima32 min
Aug 20, 1:24 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 20, 1:28 PM MSTFlash Flood WarningTWCCochise3 hr
Aug 20, 1:53 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 20, 1:59 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 20, 2:01 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Aug 20, 2:16 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Aug 20, 2:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 20, 2:47 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 20, 3:10 PM MSTAreal Flood AdvisoryTWCSanta Cruz110 min
Aug 20, 3:14 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 20, 3:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 20, 3:42 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 20, 3:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 20, 3:48 PM MSTFlash Flood WarningTWCPima87 min
Aug 20, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 20, 4:25 PM MSTFlash Flood WarningTWCPima3 hr
Aug 20, 4:57 PM MSTSevere Thunderstorm WarningTWCPima63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.